Publication
Title
Variational principles and stability criteria for two-dimensional, gravitating, ideal magnetohydrodynamic configurations
Author
Abstract
In previous papers we derived sufficient conditions for linear stability of spherically symmetric and spherical, axisymmetric, gravitating configurations in ideal magnetohydrodynamics by using the general theory of Arnold and Vladimirov et al. The same general theory is now used to deduce sufficient conditions for linear stability of two-dimensional gravitating configurations with perpendicular magnetic field. Again a helpful analogy between two-dimensional magnetohydrodynamic flows subjected to a self-gravitating force field (or a pseudo-gravitating one) and flows of stratified fluids in the Vladimirov-Boussinesq approximation is obtained. A "modified vorticity field" is considered which turns out to be an additional frozen-in field like the vector potential of the magnetic field. This allows to construct a general Casimir functional. From the latter a linear stability criterion is obtained.
Language
English
Source (journal)
Il Nuovo cimento della società italiana di fisica : B: General physics, relativity, astronomy and mathematical physics and methods. - -, 1985 - 2008
Publication
2006
ISSN
1594-9982 [print]
1826-9877 [online]
Volume/pages
121:9(2006), p. 995-1004
ISI
000247568700008
Full text (Publisher's DOI)
UAntwerpen
Faculty/Department
Research group
Publication type
Subject
Affiliation
Publications with a UAntwerp address
External links
Web of Science
Record
Identification
Creation 24.02.2012
Last edited 02.09.2017
To cite this reference